Patient Comments: Epidural Steroid Injection - Indications

For what condition did you have an epidural steroid injection. What was your experience with the procedure?

Comment from: NC patient, 45-54 Female (Patient) Published: September 09

I suffered severe neck and shoulder pain for years. I started having epidural steroid injections and received some relief for about a year and a half. I always had sedation with my injections. During a procedure I woke up paralyzed. I was in ICU for a month and inpatient rehabilitation for a month, followed by years of physical and occupational therapy. Five years later I still suffer with neurogenic bladder and bowel, most of my left side of my body from chest to foot is numb, I can't use my left hand and I am in constant pain. This will continue for the rest of my life. My advice is don't do it, it's not worth the risk.

Was this comment helpful?Yes
Comment from: Lillyloo, 75 or over Female (Patient) Published: July 06

I had an epidural injection in L4 and L5. The Injection was extremely painful. I am no better than I was before. I also had a laminectomy and steroid shots in my bursa. Everything a failure. I still cannot walk without a walker. This all started about 4 years ago. I have seen 2 orthopedic surgeons and a pain management doctor for my injection. They want to do another steroid injection in my spine. I am afraid of the pain during the procedure and they will not put you out during the procedure.

Was this comment helpful?Yes
Comment from: LadyMystic87, 25-34 Female (Patient) Published: October 29

When I was 24 I herniated my L5 spinal disc and prolapsed my uterus when I gave birth to 2nd baby. When I was 26 I started my epidural steroid injections. I has my 1st in March and it only lasted 2 weeks and I needed my 2nd in April. The shot in April was able to last until July 1st. I have bone damage and sciatica from the herniated disc. I was able to fight through the pain until October 27th when I got my 3rd shot. The shots and physical therapy don't work well for me or last long. My doctor has already told me that I need surgery and has put an order in for it.

Was this comment helpful?Yes
Comment from: Twino2, 45-54 Female (Patient) Published: October 22

I had my first epidural steroid injection in my L4, L5 area on Fourth of July weekend. It started out with pain on my lower right leg. The minute I had the shot I could feel when they hit the nerves. I almost jumped off the table! My pain is 150 times worse. I now have pain in my buttocks, all the way down to where my pain was originally. This has been the worst decision in my whole life. I have constant pain in my buttocks and leg now. Three months later after trying three different anti-seizure medications, and now on oxycodone and Lyrica, I am still not receiving a relief. I even tried three rounds of acupuncture. That did lesson my pain some, but can't afford $300 a week since insurance doesn't cover it. The doctor says it could take up to 6 months for these nerves to heal. The only relief I have is sitting on ice packs or sleeping.

Was this comment helpful?Yes
Comment from: happytolive, Male (Patient) Published: June 04

I had epidural steroids for low back pain and pain in my left leg. The steroid they used was Depo Medrol. My doctor told me that it was a safe procedure. After the shot my pain got a lot worse and migrated to the other leg. Then I found out that I had an incurable disease, adhesive arachnoiditis which is a side effect of getting these shots. My pain is 1000 times worse and it is intractable, 24/7 pain and it is really hard to find a doctor to treat me. I would give anything to go back in time and not get these shots which was the worst decision I ever made in my life.

Was this comment helpful?Yes
Comment from: lannie91, 35-44 Female (Patient) Published: July 08

I have been having bulging discs at several levels in my neck for over a year now. I had physiotherapy last fall when they put me in traction and it didn't help. I am going to get my first epidural injection this week and am in a new type of therapy. My pain is getting worse daily. I'm tired of not being able to do more physical activity because it makes the pain worse.

Was this comment helpful?Yes

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.

Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.